Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Nashville, TN

September 19, 2017Davidson County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Sep 19, 2017, 2:56 PM CDT for Davidson County, Williamson County, Tennessee. It was in force for 34 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2017, 2:56 PM CDT (19:56 UTC)
Expired
Sep 19, 2017, 3:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davidson County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 3:14 PM CDTHAIL 0.882 Wsw Berry Hill, TNNICKEL HAIL REPORTED AT THE GREEN HILLS LIBRARY
Sep 19, 3:20 PM CDTTSTM WND DMG2 Se Oak Hill, TN2 FOOT DIAMETER TREE DOWN IN CRIEVE HALL AREA. TIME ESTIMATED BY RADAR.
Sep 19, 3:20 PM CDTTSTM WND DMGNashville, TN70-80 TREES DOWN IN CRIEVE HALL/OAK HILL NEIGHBORHOOD. SOME TREES WERE SNAPPED...OTHERS UPROOTED. ALSO POWER OUTAGES. TIME ESTIMATED BY RADAR.
Sep 19, 3:25 PM CDTTSTM WND DMGBrentwood, TNSEVERAL 2-3 FOOT DIAMETER TREES DOWN AT INTERSECTION OF MARYLAND WAY AND CONTINENTAL PLACE
Sep 19, 3:25 PM CDTTSTM WND DMGBrentwood, TNROOF COLLAPSE AT A DAYCARE IN MARYLAND FARMS
Sep 19, 3:29 PM CDTHAIL 0.882 Se Oak Hill, TNPEA TO NICKEL HAIL AT THE INTERSECTION OF ROCHELLE DRIVE AND OAKLEY DRIVE. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1262 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS54 KOHX 191956
SVROHX
TNC037-187-192030-
/O.NEW.KOHX.SV.W.0196.170919T1956Z-170919T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
256 PM CDT TUE SEP 19 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Davidson County in Middle Tennessee...
  Northeastern Williamson County in Middle Tennessee...

* Until 330 PM CDT

* At 255 PM CDT, a severe thunderstorm was located over Oak Hill, or
  near Nashville, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Franklin, Nashville, Brentwood, Nolensville, Forest Hills, Oak
  Hill, Belle Meade, Antioch, Berry Hill and Percy Priest Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3610 8693 3622 8676 3616 8658 3601 8663
      3595 8683
TIME...MOT...LOC 1955Z 318DEG 28KT 3611 8678 

HAIL...1.00IN
WIND...60MPH
 
$$

LV
1 follow-up statement
655 
WWUS54 KOHX 192013
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
313 PM CDT TUE SEP 19 2017

TNC037-187-192030-
/O.CON.KOHX.SV.W.0196.000000T0000Z-170919T2030Z/
Davidson TN-Williamson TN-
313 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR SOUTHEASTERN DAVIDSON AND NORTHEASTERN WILLIAMSON COUNTIES...

At 312 PM CDT, a severe thunderstorm was located near Antioch, or 11
miles northeast of Franklin, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Franklin, Brentwood, Nolensville, Forest Hills, Oak Hill, Belle
Meade, Antioch and Berry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3609 8692 3617 8676 3613 8663 3601 8663
      3595 8683
TIME...MOT...LOC 2012Z 318DEG 28KT 3601 8667 

HAIL...1.00IN
WIND...60MPH
 
$$

LV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:52 PM CDT, 4 minutes earlier.

Area forecast discussion, Sep 19, 2:52 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
252 PM CDT Tue Sep 19 2017

.DISCUSSION...

At mid afternoon, showers and thunderstorms covered the
Cumberland Plateau, with a few stragglers to the west. The
shortwave disturbance initiating this activity will move off to
the east early this evening, and with loss of heating, the
residual showers and storms should all come to an end by 10 PM.
We have not had any severe storms, but there have been reports of
heavy downpours, frequent lightning, and small hail. Later
tonight, skies will clear, but the very muggy air will remain. So,
we expect fog development, with some dense fog, especially east
of I-65 where the heaviest rainfall has occurred.

For the remainder of the forecast, through next Tuesday, we will
be locked into a pattern of unusually warm temperatures, high
humidity, and only low sporadic chances for rain.

Beginning tomorrow, an upper level ridge will form, with an axis
from TX to the Great Lakes. As the ridge builds, it will limit
chances for isolated showers or storms to the southeast half of
our area. No major features are evident to initiate convection, so
whatever develops should occur in the heat of the afternoon.
Temperatures will climb 5-10 degrees above normal, reaching the
mid 80s to near 90, except lower 80s Plateau.

Beyond tomorrow, the ridge will gradually shift to become more
centered over the Great Lakes as it continues to control our wx.
The air mass across Mid TN will be unchanged, so we will continue
to have highs in the mid 80s to near 90, except lower 80s Plateau.
Lows will be in the 60s each night with patchy fog. A few pockets
of deeper moisture and weak disturbances may circulate around the
upper ridge. This could bring small pops at times, mainly over
our southern counties. Ultimately, this will not amount to much,
with 7 day average qpf values under one tenth of an inch.

Good news for Mid TN is that we will not be impacted by
Hurricanes Jose or Maria. Forecasts show these beasts staying
well to our east. Another bit of potentially good news is possible
weakening of the upper ridge and a shot of cooler air late next
week.

&&

.AVIATION...
18Z TAF DISCUSSION.

An organized band of showers and storms over Middle TN at 1730Z
was moving east and should impact KCSV between 18Z and 22Z as a
weak short wave moves east across the region. Elsewhere, expect
isolated to scattered storms through late afternoon with
convection diminishing rapidly by sunset. Should be some patchy
fog late tonight into early Wednesday morning before ending around
13Z or 14Z. Rain chances will be lower on Wednesday compared to
today as mid level ridging and slight drying develop across the
region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      68  89  69  90  68 /  20  20  10  10  10
Clarksville    66  89  68  89  67 /  10  10   0  10  10
Crossville     62  82  63  83  63 /  30  20  10  20  10
Columbia       66  88  67  89  66 /  20  20  10  10   0
Lawrenceburg   65  87  66  88  66 /  20  20  10  20  10
Waverly        67  88  67  89  68 /  20  10   0  10   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........49
Hazardous weather outlook, Sep 19, 2:56 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
256 PM CDT Tue Sep 19 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-202000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
256 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

A couple of strong to briefly severe thunderstorms are possible
late this afternoon and early evening. Gusty winds and hail may
occur, along with heavy downpours and frequent lightning.

Later tonight, areas of fog will form. Some dense fog is possible,
especially east of I-65 and across the Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, Sep 19, 9:48 AM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
948 AM CDT TUE SEP 19 2017

TNZ008-009-191530-
Sumner TN-Macon TN-
948 AM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUMNER AND WESTERN
MACON COUNTIES UNTIL 1030 AM CDT...

At 945 AM CDT, Doppler radar was tracking a strong thunderstorm
complex near Portland, or 13 miles north of Gallatin, moving east at
30 mph.

Winds up to 40 mph and pea-sized hail are possible with this storm.

Locations impacted include...
Westmoreland, Portland, Oak Grove and Bethpage.

LAT...LON 3663 8612 3646 8615 3646 8618 3648 8619
      3649 8622 3648 8624 3646 8624 3648 8664
      3660 8658 3665 8651 3665 8639
TIME...MOT...LOC 1445Z 271DEG 24KT 3657 8645

LV
Special weather statement, Sep 19, 12:04 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Nashville TN
1204 PM CDT TUE SEP 19 2017

TNZ028-030-191745-
Wilson TN-Smith TN-
1204 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND SOUTHEASTERN WILSON
COUNTIES UNTIL 1245 PM CDT...

At 1203 PM CDT, Doppler radar was tracking an area of strong
thunderstorms near Gordonsville, or 8 miles south of Carthage,
moving east at 35 mph.

Winds in excess of 35 mph and small pea-sized hail are possible with
these storms.

Locations impacted include...
Lebanon, Carthage, Watertown, Gordonsville, Hickman, South Carthage,
Alexandria, Tuckers Crossroads and Gladeville.

LAT...LON 3634 8583 3629 8585 3625 8583 3624 8578
      3621 8578 3621 8581 3619 8580 3615 8582
      3610 8594 3611 8596 3608 8601 3609 8601
      3608 8603 3609 8606 3607 8606 3605 8605
      3598 8619 3611 8643 3640 8588
TIME...MOT...LOC 1703Z 264DEG 46KT 3614 8600

LV
Special weather statement, Sep 19, 2:14 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Nashville TN
214 PM CDT TUE SEP 19 2017

TNZ027-192000-
Davidson TN-
214 PM CDT TUE SEP 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON COUNTY UNTIL 300 PM
CDT...

At 211 PM CDT, National Weather Service Doppler radar was tracking a
strong thunderstorm near the north part of Nashville, moving
southeast at 15 mph.

Winds in excess of 40 mph and pea to half inch diameter hail are
possible with this storm.

Locations impacted include...
Nashville, Madison, Goodlettsville, Forest Hills, Oak Hill, Belle
Meade, Lakewood, Old Hickory, Hermitage, Berry Hill, Bells Bend and
Whites Creek.

LAT...LON 3621 8698 3635 8679 3622 8659 3612 8665
      3606 8679
TIME...MOT...LOC 1911Z 311DEG 10KT 3623 8684

LV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 9:48 AM CDTSpecial Weather StatementOHXSumner42 min
Sep 19, 12:04 PM CDTSpecial Weather StatementOHXSmith, Wilson41 min
Sep 19, 2:14 PM CDTSpecial Weather StatementOHXDavidson46 min
Sep 19, 3:28 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson32 min
Sep 19, 3:59 PM CDTSpecial Weather StatementOHXWilliamson46 min
Sep 19, 4:39 PM CDTSpecial Weather StatementOHXMarshall51 min
Sep 19, 4:55 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall50 min
Sep 19, 5:43 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall21 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.